Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Dodge City, KS

May 11, 2004Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2004, 12:45 AM CDT for Ellis County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 12:45 AM CDT (05:45 UTC)
Expired
May 11, 2004, 1:30 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2209 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS53 KDDC 110545
SVRDDC
KSC051-110630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1245 AM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 130 AM CDT

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CATHERINE...OR ABOUT OVER HAYS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMMERAM AROUND 1255 AM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3893 9946 3883 9921 3912 9904 3912 9941

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 PM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, May 10, 3:00 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT MON MAY 10 2004

.DISCUSSION...

DAYS 1-2...

A MYRIAD OF CHALLENGES IN THIS FORECAST, INCLUDING PRECIPITATION
CHANCES TONIGHT WITH REMNANT OUTFLOW BOUNDARY IN PLACE, STRONG WINDS
TOMORROW/CONVECTIVE INITIATION ON THE DRYLINE, AND TSTM CHANCES
WEDNESDAY AS MAIN UPPER SYSTEM COMES OUT INTO THE HIGH PLAINS.  HIGH
TEMPERATURES WEDNESDAY WILL BE TRICKY AS WELL WITH COLD FRONT
EXPECTED TO BLAST SOUTH DURING THE DAY.

THE MCS THAT ROLLED INTO EASTERN KANSAS EARLY THIS MORNING LEFT A
DECENT OUTFLOW BOUNDARY ACROSS SOUTHERN KANSAS.  AT 18Z, THIS
OUTFLOW BOUNDARY STRETCHED FROM ROUGHLY HUGOTON TO MEADE EAST INTO
FAR NORTHERN OKLAHOMA.  THE SYNOPTIC FRONT AT THE SURFACE WAS
ILL-DEFINED, BUT WAS QUASI-STATIONARY FROM THE NEBRASKA PANHANDLE
INTO NORTHERN KANSAS.  WV LOOP SHOWS THE LARGE SCALE UPPER STORM
SYSTEM OVER NEVADA THIS AFTERNOON, WHICH IS RESPONSIBLE FOR LOWERING
SURFACE PRESSURES IN EASTERN COLORADO.  THIS IS ACTUALLY SERVING TO
DECREASE THE CONVERGENCE ON THE OUTFLOW BOUNDARY AS THE AFTERNOON
WEARS ON WITH SURFACE CONVERGENCE RE-FOCUSING FARTHER WEST INTO FAR
NORTHEASTERN NEW MEXICO/SOUTHEAST COLORADO.  THIS IS WHERE THE
MESO-ETA GENERATES CONVECTIVE PRECIP LATE AFTERNOON.  THIS SCENARIO
MAKES SENSE, HOWEVER THE OLD OUTFLOW BOUNDARY WILL ALSO HAVE TO BE
MONITORED (STILL EAST-SOUTHEAST WINDS AT GCK AND DDC EARLY THIS
AFTERNOON WITH STRATO-CU FIELD).  DESPITE THE LACK-LUSTER WIND
FIELDS IN THE MID-UPPER TROP, THE LOWER TROP HODOGRAPH SHOWS FAIRLY
DECENT CURVATURE, SO LOW LEVEL STORM ORGANIZATION SHOULD BE PRETTY
GOOD UNTIL THE DOWNDRAFT PHASE DOMINATES IN THE CONVECTIVE PROCESS.
STORMS THAT FORM FARTHER WEST IN THE DRY AIR WILL LIKELY PRODUCE
SIGNIFICANT COLD POOLS BEFORE ENTERING THE RICHER LOW LEVEL MOISTURE
ACROSS SOUTHWEST KANSAS.  HODOGRAPHS SUGGEST STORM MOTION OF 5 TO 8
KNOTS, BUT IF ANY SIGNIFICANT ORGANIZATION OCCURS, ANY STORM OFF THE
HODOGRAPH WILL REMAIN NEARLY STATIONARY.

I DONT ANTICIPATE THE CONVECTIVE EPISODE TO PERSIST WELL INTO THE
GIVEN THE BENIGN UPPER LEVEL FORCING FOR ASCENT.  SURFACE
CYCLOGENESIS SHOULD REALLY START TO GET GOING IN EARNEST EARLY
TOMORROW AND SURFACE WINDS WILL RESPOND DURING THE DAY WITH 23-28KTS
SUSTAINED AT TIMES.  THE NEXT SHIFT WILL PROBABLY HAVE TO ISSUE A
WIND ADVISORY.  A FAIRLY DECENT ELEVATED MIXED LAYER WILL SPREAD
ACROSS THE THE WARM SECTOR TOMORROW, AND WITH THE UPPER STORM STILL
OVER THE INTERMOUNTAIN WEST, LARGE SCALE FORCING FOR UPWARD MOTION
TO AID IN INITIATION ON THE DRYLINE WILL LIKELY BE LACKING.
NEVERTHELESS, CONFLUENCE ON THE DRYLINE WITH THE STRONG WINDS MAY BE
ENOUGH TO GENERATE A FEW STORMS, THUS 20 POPS ARE IN ORDER.

THE MOST SIGNIFICANT PROBABILITY FOR PRECIP WILL BE WEDNESDAY WHEN
COLD FRONT COMES BARRELLING SOUTH FROM THE NORTHERN PLAINS.
AFTERNOON OBS ACROSS SOUTHERN SASKATCHEWAN ARE IN THE UPPER 30S/NR
40...SO THE COLD SOURCE IS THERE, AND ONCE THE FIRST JET STREAK
ROUNDS THE LONGWAVE TROUGH, THEN THE COLD AIR SHOULD SURGE DOWN THE
HIGH PLAINS, LIKE THE MESO-ETA AND UKMET SUGGEST.  THE TIMING OF
THIS IS CRUCIAL FOR TSTM CHANCES.  THERE WILL LIKELY BE GOOD DRYLINE
CONVERGENCE SOUTH OF THE COLD FRONT ON WEDNESDAY, PERHAPS ACROSS MY
EASTERN ZONES FROM SAINT JOHN TO MEDICINE LODGE.  35 TO 40 KTS DEEP
LAYER SHEAR WOULD SUPPORT SUPERCELLS ON THE DRYLINE.  DEPENDING ON
THE TIMING OF THE FRONT, MY NORTHWEST ZONES MAY NOT SEE TEMPS MUCH
ABOVE THE LOWER 70S, WHILE MEDICINE LODGE AREA WOULD BE IN THE UPPER
80S IN THE WARM SECTOR.

DAYS 3-7...

THE DIAGNOSTICS INDICATE A CONTINUING FAIRLY STRONG MOIST PHASE OF
THE MJO WHILE GLOBAL ANGULAR MOMENTUM IN THE WESTERLIES IS ON THE
INCREASE. THE SIGNALS ARE QUITE STRONG IN SUPPORT OF THE MEAN UPPER
RIDGE OVER THE EAST PACIFIC AND A DEEPENING TROUGH OVER THE WESTERN
CONUS WHILE THE SOUTHEASTERN CONUS UPPER RIDGE PERSISTS AS WELL.
THIS PATTERN IS WELL SUPPORTED BY MOST OF THE MODELS AND ENSEMBLES
THROUGH ABOUT FRIDAY, BUT THEREAFTER, THE GFS ATTEMPTS TO BREAK
CROSS PACIFIC FLOW ENERGY THROUGH THE RIDGE. THE ECMWF MAINTAINS A
MEAN POSITIVE HEIGHT PATTERN THROUGH THE WEEKEND AND WILL THEREFORE
BE THE PREFERRED SOLUTION.

THE MAIN QUESTION FOR THIS CYCLE REALLY HINGES ON WEDNESDAYS
FORECAST. AS MENTIONED ABOVE, WE FEEL THE COLD FRONT WILL BE FASTER
THAN THE GFS IN THE BOUNDARY LAYER AND HAVE THEREFORE ACCELERATED IT
THROUGH THE CWA WEDNESDAY EVENING INSTEAD OF WAITING UNTIL THURSDAY
AS IN THE PREVIOUS FORECAST. WE HAVE THUS ALSO COOLED TEMPERATURES
SLIGHTLY FOR THURSDAY AND FRIDAY AND HAVE ENDED THE PRECIPITATION
ACROSS THE CWA BY THURSDAY MORNING. HAVE MANAGED TO DO ALL OF THIS
WITHOUT SERIOUSLY COMPROMISING THE CONTINUITY OF THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 63 84 60 84 / 30 20 20 40
GCK 61 86 59 81 / 40 20 20 30
EHA 61 89 55 83 / 40 20 20 30
LBL 63 85 60 85 / 40 20 20 40
HYS 64 85 61 81 / 20 10 10 20
P28 66 83 65 87 / 10 10 10 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/JOHNSON
Hazardous weather outlook, May 10, 8:02 AM CDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
802 AM CDT MON MAY 10 2004

KSZ030-031-043>046-065-066-079>081-111000-
EDWARDS-ELLIS-KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO-
802 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE AFTER 4 PM. ANY STORM
THAT DEVELOPS MAY CONTAIN HAIL UP TO NICKEL SIZE AND WINDS UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON, AND THERE IS
SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH HAIL TO THE SIZE OF
PENNIES.

ANOTHER DISTURBANCE WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON
THROUGH THURSDAY, PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
POSSIBLY DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KSZ061>064-074>078-084>088-111000-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-MEADE-
MORTON-SEWARD-STANTON-STEVENS-
802 AM CDT (702 AM MDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 4 PM. ANY STORMS THAT
DEVELOP COULD CONTAIN HAIL UP TO QUARTER SIZE AND WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON, AND THERE IS
SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH HAIL TO THE SIZE OF
PENNIES.

ANOTHER DISTURBANCE WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON
THROUGH THURSDAY, PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
POSSIBLY DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 4 PM TO 10 PM.

KSZ089-090-111000-
BARBER-COMANCHE-
802 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE AFTER 4 PM. ANY STORM
THAT DEVELOPS MAY CONTAIN HAIL UP TO NICKEL SIZE AND WINDS UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON, AND THERE IS
SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH HAIL TO THE SIZE OF
PENNIES.

ANOTHER DISTURBANCE WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON
THROUGH THURSDAY, PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
POSSIBLY DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FINCH

In the hours before

Local storm report, May 10, 8:18 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             ROLLA                   37.12N 101.63W
05/10/2004  0.75 INCH        MORTON             KS   TRAINED SPOTTER

0724 PM     HAIL             4 W SYRACUSE            37.98N 101.82W
05/10/2004  0.75 INCH        HAMILTON           KS   TRAINED SPOTTER

0750 PM     HAIL             17 N SYRACUSE           38.23N 101.75W
05/10/2004  1.00 INCH        HAMILTON           KS   TRAINED SPOTTER

&&

01
Local storm report, May 10, 8:38 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             10 NW HUGOTON           37.28N 101.48W
05/10/2004  1.00 INCH        STEVENS            KS   TRAINED SPOTTER

0744 PM     HAIL             3 W BIG BOW             37.56N 101.61W
05/10/2004  0.88 INCH        STANTON            KS   LAW ENFORCEMENT

0745 PM     HAIL             11 NNE ULYSSES          37.73N 101.28W
05/10/2004  0.75 INCH        GRANT              KS   TRAINED SPOTTER

0812 PM     HAIL             14 N KENDALL            38.14N 101.54W
05/10/2004  0.75 INCH        HAMILTON           KS   TRAINED SPOTTER

&&

UMSCHEID
Special weather statement, May 10, 9:39 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT MON MAY 10 2004

KSZ030-043>045-110315-
LANE-NESS-SCOTT-TREGO-
939 PM CDT MON MAY 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 180 HAS BEEN CANCELLED FOR THE
FOLLOWING KANSAS COUNTIES...

FINNEY, HASKELL, SCOTT, AND SEWARD.

THE SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA.  A SLIGHT
CHANCE FOR LIGHT RAIN WILL CONTINUE THROUGH THE REST OF THE NIGHT,
BUT SEVERE WEATHER IS NOT LONGER EXPECTED.

RITTERLING
Local storm report, May 10, 10:35 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             16 NNE SUBLETTE         37.69N 100.73W
05/10/2004  0.75 INCH        HASKELL            KS   TRAINED SPOTTER

1022 PM     HAIL             9 WSW INGALLS           37.78N 100.60W
05/10/2004  0.75 INCH        GRAY               KS   TRAINED SPOTTER

&&

UMSCHEID
Special weather statement, May 10, 11:24 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT - CORRECTED TIME
NATIONAL WEATHER SERVICE DODGE CITY KS
1124 PM CDT MON MAY 10 2004

KSZ030-043>045-110515-
LANE-NESS-SCOTT-TREGO-
1124 PM CDT MON MAY 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 180 HAS BEEN CANCELLED FOR THE
FOLLOWING KANSAS COUNTIES...

FINNEY, HASKELL, SCOTT, AND SEWARD.

THE SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA.  A SLIGHT
CHANCE FOR LIGHT RAIN WILL CONTINUE THROUGH THE REST OF THE NIGHT,
BUT SEVERE WEATHER IS NOT LONGER EXPECTED.

RITTERLING
Special weather statement, May 11, 12:04 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1204 AM CDT TUE MAY 11 2004

KSZ030-044>045-064-077>078-087>088-110600-
LANE-NESS-SCOTT-TREGO-
1204 AM CDT TUE MAY 11 2004

...SEVERE THUNDERSTORM WATCH NUMBER 180 EXPIRED AT 12 AM CDT...

THE THREAT OF SEVERE STORMS HAS DIMINISHED, THUS THE SEVERE
THUNDERSTORM WATCH #180 HAS BEEN ALLOWED TO EXPIRE AT MIDNIGHT CDT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 2:30 AM CDT ACROSS
PARTS OF NORTHEAST FINNEY, HODGEMAN, SCOTT, LANE, NESS, RUSH, TREGO
AND ELLIS COUNTIES.  HOWEVER, NONE OF THESE STORMS ARE EXPECTED TO
REACH SEVERE LIMITS.  BRIEF HEAVY RAIN, FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL HAIL WILL ACCOMPANY A FEW OF THESE STORMS.

TSB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:12 PM CDTSevere Thunderstorm WarningDDCStevens48 min
May 10, 7:24 PM CDTSevere Thunderstorm WarningDDCGrant81 min
May 10, 7:31 PM CDTSevere Thunderstorm WarningDDCHamilton29 min
May 10, 7:59 PM CDTSevere Thunderstorm WarningDDCHamilton31 min
May 10, 10:02 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell43 min
May 10, 10:18 PM CDTSevere Thunderstorm WarningDDCGray57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.